Florida, 2021

Damaging Wind in Florida, August 2, 2021

August 2, 2021 · NWS MFL · 1 event in 1 county or zone

Moist and unstable southwest wind flow combined with a locally unstable atmosphere to produce strong showers and thunderstorms over SE Florida and the adjacent Atlantic waters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Moist and unstable southwest wind flow combined with a locally unstable atmosphere to produce strong showers and thunderstorms over SE Florida and the adjacent Atlantic waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM EST, 44 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Miami FL
316 PM EDT Mon Aug 2 2021

...Strong Storms and Flooding Possible this Afternoon...
...Heat Advisory for Glades, Hendry, and Inland Collier...

.DISCUSSION...

Short Term (Rest of Today through Tuesday)...

Active waterspout day across the local waters, especially the
nearshore Atlantic waters where multiple waterspouts were reported
earlier this morning. Waterspout risk will continue throughout the
remainder of the day and again overnight as VAD wind profile remains
fairly light. This afternoon looks to be on the active side compared
to this past weekend, with an uptick in shower and storm
activity/coverage as deeper moisture advects into the region and
high pressure begins to erode due to upper-level troughing across
the eastern CONUS. Forecast PW's can reach as high as 2.5 inches
along inland/eastern counties this afternoon, allowing for high
rainfall rates and flooding to be a concern.

Looking at MFL's 02/12Z sounding, PWs are still only around 1.76
inches, though somewhat healthy lapse rates of 7.1 C/km, cool 500 mb
temp of -7.5 C, lowering freezing level of ~14,800 ft, and DCAPE
already exceeding 1000 J/kg are a sign for what is forecast to come.
After RAOB analysis, DCAPE values are projected to reach ~1500 J/kg
and CAPE values look to skyrocket to over 4000 J/kg. Despite an
increase in cloud coverage today, enough sun and heating are
expected. This in combination with the aforementioned forecast
parameters will further steepen lapse rates and lead to possible
strong to low-end severe storms this afternoon, especially if deep
and prolonged updrafts were to be sustained.

Unfortunately for the east coast, steering flow has once again
shifted to more of a westerly component, pushing showers and storms
that develop inland this afternoon eastward and towards the metro
areas while also allowing the Gulf breeze to be the most dominant of
the sea breezes. With that said, given the light nature of the winds
and the multiple boundaries expected, storm propagation will still
be largely dependent on boundary collisions/motion. Highest PoPs
will focus across inland sections and east coast areas of South FL
where multiple boundary collisions and erratic cell movement are
likely, though the Gulf coast and western areas can see some brief
activity with the sea breeze development and movement inland. A
question that remains is how far inland will the Atlantic breeze
progress. If it pins somewhere along the coast, localized flooding
rain potential increases as opposed to it pinning to the west of the
metro areas.

Main hazards for this afternoon will be strong wind gusts in excess
of 45 mph, funnel clouds, waterspouts, frequent lightning, hail,
heavy rainfall, and localized flooding. Convection will linger into
the evening to early half the nighttime hours before pushing
offshore.

A more unsettled pattern is forecast for Tuesday as the
aforementioned trough over the eastern CONUS continues to amplify and
dig southward. This will further weaken high pressure over South FL.
Both the ECMWF and the GFS show a vort max passing just to the south
of the CWA Tuesday afternoon, though the GFS is more robust than the
ECMWF on its overall intensity. Regardless, scattered to numerous
showers and storms are expected again tomorrow, with PoPs currently
capped at 80 percent. Once again, flooding, wind gusts in excess of
45 mph, hail, waterspouts, and lightning are possible tomorrow.

Another hot day is expected this afternoon before showers and storms
bring relief, with forecast high temperatures in the low-mid 90s and
heat indices in the mid-upper 100s, especially for western
locations, including Glades, Hendry, and inland Collier counties
where a Heat Advisory is in effect through 7 PM this evening.
Temperatures Tuesday may be a tad cooler due to the increased cloud
cover which could keep heat index values in check, though triple
digits are still likely for portions of the area.

Long term (Tuesday night - Sunday):

Models show a mid-upper level trough across the SE CONUS gradually
migrating away for the beginning of the long term, with an associated
frontal boundary still lingering along the coastal SE CONUS and
portions of northern FL. Over the Atlantic, anticyclonic circulation
still dominates much of the west Atlantic waters with its sfc ridge
extending into our area. Over the GOMEX, deep high pressure should
remain in place.

Model solutions show the base of the trough to its closest point to
Florida on Wednesday, and still keeping the Atlantic ridge axis
just to the southeast of the area. This will keep winds relatively
light and from the south/southwest through Thursday. Thus, afternoon
sea breezes should return each day and become focal points for
convection. POPs/Wx grids will mainly keep carrying high-end
scattered to numerous coverage, but the highest chances for
rain/storms will shift to the eastern half of SoFlo, including the
Atlantic metro areas on Wed and Thu. Thunderstorm activity will also
generate outflow boundaries, which will add opportunities for
convection to redevelop out of boundary collisions. Rain/storm
activity could linger well into the late afternoon/evening hours
each day. Of particular concern is the relatively weak steering flow
that will prevail, which could result in bouts of heavy rain with
little or no motion affecting the same locations. Thus, there's
potential for urban flooding, especially over the Atlantic east
coast on both of those days. In addition, models continue to show a
couple of potential impulses rotating around the base of the
trough, which could further de-stabilize the air mass.

Long range models finally push the trough further NE, and the
frontal boundary begins breaking down by the end of the work week
and into the upcoming weekend. This allows for the Atlantic ridge
axis to lift a little and shift winds over the area back to a more
SE/ESE flow. This should bring back a more seasonal pattern for the
weekend with early afternoon showers on the east coast, then having
deeper convection over interior and west coast areas as sea breezes
push inland. POPs slightly decrease into mainly high-end scattered
as a little more drier air filters into the region for the weekend.

The prevailing relatively weak winds, along with lingering deep
tropical moisture, will result in temperatures remaining fairly
warm. Expect afternoon highs climbing into the low-mid 90s for much
of SoFlo. Heat index values may again be a concern with afternoon
numbers well into triple digits.

&&

.AVIATION(18Z TAFS)...

Scattered to numerous SHRA/TS may cause sub-MVFR to sub-IFR
conditions this afternoon as they pass over all terminals. Highest
chances focus inland, however with scattered/numerous activity
anticipated, added 3-hour window TEMPO groups from 18-21Z across all
east coast TAF sites when activity/chances is expected to be
greatest. Storm development will continue into the evening hours but
should gradually diminish and linger across the local waters
overnight. Rain chances pick up again early tomorrow morning ~06-09Z
before becoming more widespread around 15-17Z. Short-fused AMDs will
likely be need throughout the TAF cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  91  80  91 /  50  70  30  50
West Kendall     78  91  77  92 /  50  70  30  50
Opa-Locka        79  91  78  91 /  50  70  30  50
Homestead        78  90  78  91 /  50  70  30  40
Fort Lauderdale  79  90  79  90 /  60  70  30  50
N Ft Lauderdale  79  90  78  90 /  60  80  30  50
Pembroke Pines   78  90  77  90 /  50  80  30  50
West Palm Beach  77  91  76  91 /  50  80  30  50
Boca Raton       79  91  77  91 /  60  80  30  50
Naples           79  91  77  91 /  40  70  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ063-066-070.

AM...None.
GM...None.
&&

Tonight/Tuesday and Aviation/Marine...Fell
Tuesday Night through Monday...AR

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Aug 2, 8:07 AM EST, 6 hours 53 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
907 AM EDT Mon Aug 2 2021

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030115-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
907 AM EDT Mon Aug 2 2021

...Hot Temperatures with Heat Advisory in Effect Today...
...Strong Storms and Localized Flooding Possible Today...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms: Scattered to numerous thunderstorms are possible,
mainly this afternoon and evening. Frequent lightning, heavy
downpours, small hail, and gusty winds will be the primary hazards
with the strongest thunderstorms.

Waterspouts: A few waterspouts are possible across the South Florida
waters, especially in the Atlantic waters and Biscayne Bay.

Wind: A few storms could become strong, producing wind gusts in
excess 45 mph.

Hail: The strongest storms this afternoon could produce small hail,
mainly focused around Lake Okeechobee and inland areas.

Flooding: Localized flooding is possible due to slow moving heavy
downpours from thunderstorms over low-lying and poor drainage areas,
especially in the coastal metropolitan areas. Repeated rounds of
excessive rainfall could lead to the risk of flooded roadways.

Temperatures: Heat index values will reach into the mid to upper
100s again today. A Heat Advisory is in effect for Glades, Hendry,
and inland Collier counties where heat indices of 108 to 110 degrees
are possible for a few hours. Frequent hydration and cooling breaks
should be considered to avoid heat illness.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

As a weather disturbance moves across the region, periods of
excessive rainfall could lead to flooding through most of the week.
In addition, a few strong storms could develop with locally gusty
winds, waterspouts, small hail, and frequent lightning possible.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind, hail and flooding to
the National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

FELL

In the hours before

Special weather statement, Aug 2, 2:04 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Miami FL
304 PM EDT Mon Aug 2 2021

FLZ067-068-071-072-168-172-021945-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
304 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 345 PM EDT...

* At 303 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Mission Bay, or near Coral
  Springs, moving northeast at 10 mph.

* Winds in excess of 45 mph possible with this storm.

* Locations impacted include...
  Coral Springs, Pompano Beach, Boca Raton, Deerfield Beach, Boynton
  Beach, Delray Beach, Margate, Lighthouse Point, Highland Beach,
  Ocean Ridge, Coconut Creek, Parkland, Hillsboro Beach, Loxahatchee
  NWR, Mission Bay, Boca Pointe, Boca Del Mar, Hamptons At Boca
  Raton, Village Of Golf and Whisper Walk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2621 8007 2626 8039 2658 8036 2656 8002
TIME...MOT...LOC 1903Z 215DEG 9KT 2636 8024

Weinman
Special weather statement, Aug 2, 2:14 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Miami FL
314 PM EDT Mon Aug 2 2021

FLZ071>073-172-022000-
Inland Broward County FL-Coastal Broward County FL-
Metro Broward County FL-Inland Miami-Dade County FL-
314 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD COUNTY UNTIL 400 PM
EDT...

* At 314 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Mission
  Bay to Nova Southeastern University. Movement was northeast at 10
  mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Miramar, Coral Springs,
  Pompano Beach, Davie, Plantation, Sunrise, Tamarac, Margate,
  Lauderdale-By-The-Sea, Hallandale, Miami Gardens, Lauderhill,
  Coconut Creek, Oakland Park, North Lauderdale, Aventura and
  Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2596 8010 2596 8013 2597 8013 2597 8029
      2596 8030 2596 8034 2595 8035 2626 8030
      2622 8007
TIME...MOT...LOC 1914Z 229DEG 9KT 2638 8022 2608 8025

Weinman
Local storm report, Aug 2, 2:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
338 PM EDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND GST     3 NNE LAUDERDALE LAKES  26.20N 80.18W
08/02/2021  M56 MPH          BROWARD            FL   ASOS

            ASOS STATION KFXE REPORTED A PEAK WIND OF 56
            MPH.

&&

DH
Local storm report, Aug 2, 2:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
339 PM EDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     1 N POMPANO BEACH       26.25N 80.12W
08/02/2021  M40 MPH          BROWARD            FL   ASOS

            ASOS STATION KPMP MEASURED A PEAK WIND OF 40
            MPH.

&&

DH
Local storm report, Aug 2, 2:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
341 PM EDT MON AUG 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     MARINE TSTM WIND 2 S LIGHTHOUSE POINT    26.26N 80.08W
08/02/2021  M39 MPH          AMZ651             FL   MESONET

            WXFLOW STATION XHBI HILLSBORO INLET MEASURED
            A GUST TO 34 KNOTS.

&&

DH
Special weather statement, Aug 2, 2:43 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Miami FL
343 PM EDT Mon Aug 2 2021

FLZ067-068-168-022030-
Coastal Palm Beach County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
343 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PALM BEACH COUNTY
UNTIL 430 PM EDT...

* At 343 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Village Of Golf, or near
  Boynton Beach, moving northeast at 15 mph.

* Small hail and wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  West Palm Beach, Boynton Beach, Wellington, Palm Beach Gardens,
  Lake Worth, Riviera Beach, Palm Beach, Ocean Ridge, Greenacres,
  Royal Palm Beach, Palm Springs, North Palm Beach, Lantana, Lake
  Park, Atlantis, Haverhill, Cloud Lake, Palm Beach International
  Airport, Port Of Palm Beach and Golden Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2650 8003 2652 8027 2682 8029 2684 7999
TIME...MOT...LOC 1943Z 206DEG 12KT 2654 8016

Weinman

The radar

The Miami radar (KAMX), 97 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Palm Beach

When
August 2, 3:00 PM EST
Where
Palm Beach County, 6.31 mi W of Delray Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
26.454, -80.170

Pictures were received via social media of large tree branches snapped on Atlantic Avenue just east of the Florida's Turnpike in Delray Beach. Wind speed is estimated based on the level of damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980824.